Alert archive / Tennessee / Flash Flood Warnings in 1997

Flash Flood Warning 12, NWS Morristown, TN

April 28, 1997Greene County, Tennessee

NWS Morristown, TN issued this flash flood warning at Apr 28, 1997, 8:15 PM EDT for Greene County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 1997, 8:15 PM EDT (00:15 UTC)
Expired
Apr 28, 1997, 11:15 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Greene County, TN

The radar

The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 290017
FFWMRX
TNC059-290315-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
815 PM EDT MON APR 28 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1115 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...GREENE COUNTY
 
AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO
SHOW MODERATE TO HEAVY RAINFALL OCCURRING OVER GREENE COUNTY. THE
COUNTY RECEIVED APPROXIMATELY 1 TO 2 INCHES OF RAIN BETWEEN 6 AND
730 PM AS A COMPLEX OF STRONG THUNDERSTORMS MOVED OVER THE AREA.
ADDITIONAL RAINFALL IS EXPECTED DURING THE NEXT COUPLE HOURS AS
A LARGE MASS OF SHOWERS AND THUNDERSTORMS SHIFTS SLOWLY NORTHEAST.
 
SEVERAL STREETS ARE FLOODED IN THE CITY OF GREENEVILLE AND SEVERAL
STREAMS ARE OUT OF THEIR BANKS DUE TO THE HEAVY RAINFALL.  ANY
ADDITIONAL HEAVY RAINFALL WILL CAUSE MORE AREA STREAMS TO OVERFLOW
THEIR BANKS AND CONTINUED HIGH WATER PROBLEMS ON MANY ROADS AND
STREETS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FL$OOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 3:15 PM EDT, 5 hours earlier.

Area forecast discussion, Apr 28, 3:15 PM EDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
315 PM EDT MON APR 28 1997

MODELS IN GENERAL AGREEMENT THIS FCST PERIOD. MODERATELY STG 850 MB/
SFC CONVERGENCE...300 MB DIVERENGENCE...COOLING ALOFT...AND AVAILABLE
LO LVL MOISTURE WILL PRODUCE WIDE SPREAD SHOWER AND THUNDERSTORM
ACTIVITY ACROSS THE REGION THROUGH MIDNIGHT. SOME OF THE STORMS MAY
BE SEVERE REST OF THIS AFTERNOONA AND EVENING ACROSS THE SOUTHERN HALF
OF THE TENNESSEE VALLEY AND CHEROKEE AND CLAY COUNTIES.

CONVECTION WILL DIMINISH GREATLY BY MIDNIGHT WITH AREAS OF FOG AND
DRIZZLE ANTICIPATED FOR EARLY TUESDAY MORNING. UPPER SUPPORT MOVES
EAST OF THE AREA FOR TUESDAY...BUT GRIDDED DATA SHOWS STG LO LVL
CONVERGENCE OVER THE EASTERN TENNESSEE MOUNTAINS. EXPECT WIDELY SCT/
SCT CONVECTION TO DEVELOP OVER THESE AREAS TOMORROW AFTERNOON...BUT
DISSIPATE BY SUNSET TUESDAY. OTRW...AFTER SOME MORNING LO CLOUDS
AND FOG I EXPECT A PARTLY CLOUDY DAY AREA-WIDE TOMMORROW.

PARTLY CLOUDY SKIES AND PATCHY FOG ARE ANTICIPATED FOR TUESDAY NIGHT.
ANOTHER STG S/WV MOVES OUT OUT THE PLAINS STATES TOWARD THE OHIO VALLEY
FOR WEDNESDAY. MOST OF THE DYNAMICS REMAINS NORTH OF THE FORECAST AREA...
BUT LO LVL CONVERGENCE ALONG APPROACHING FRONT WILL LIKELY PRODUCE SCATTERED
CONVECTION OVER THE TENNESSEE VALLEY BY LATE IN THE AFTERNOON.

AS FOR TEMPS...GUIDANCE CLOSE AND REASONABLE.

DH

In the hours before

Local storm report, Apr 28, 6:28 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
627 PM EDT MON APR 28 1997

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

615 PM     4 W GREENEVILLE           TN   1.25 INCH HAIL
04/28/97   GREENE                         HALF DOLLAR SIZE HAIL
                                          REPORTED ALONG HIGHWAY 11E
                                         * WEST OF GREENEVILLE.

END/FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:39 AM EDTFlash Flood WarningMRXGreene4 hr

Nearby

Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.